Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 9, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 5, 2016, 12:00 PM CDT for Lake County, Saint Louis County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2016, 12:00 PM CDT (17:00 UTC)
- Expired
- Jun 5, 2016, 12:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 51 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
825
WUUS53 KDLH 051700
SVRDLH
MNC075-137-051730-
/O.NEW.KDLH.SV.W.0009.160605T1700Z-160605T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1200 PM CDT SUN JUN 5 2016
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL ST. LOUIS COUNTY IN NORTHEASTERN MINNESOTA...
SOUTHWESTERN LAKE COUNTY IN NORTHEASTERN MINNESOTA...
* UNTIL 1230 PM CDT
* AT 1159 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITEFACE
RESERVOIR...OR 35 MILES WEST OF SPLIT ROCK LIGHTHOUSE STATE PARK...
MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FAIRBANKS...WOLF LAKE...THOMAS LAKE NEAR BRIMSON...HIGHLAND LAKE...
BRIMSON...WHITEFACE RESERVOIR...MARKHAM...PEQUAYWAN LAKE...WALES AND
BASSETT LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4736 9228 4746 9209 4720 9159 4702 9196
TIME...MOT...LOC 1659Z 315DEG 37KT 4737 9212
HAIL...1.00IN
WIND...60MPH
$$
HUYCK2 follow-up statements
072
WWUS53 KDLH 051715
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1215 PM CDT SUN JUN 5 2016
MNC075-137-051730-
/O.CON.KDLH.SV.W.0009.000000T0000Z-160605T1730Z/
ST. LOUIS MN-LAKE MN-
1215 PM CDT SUN JUN 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR EAST CENTRAL ST. LOUIS AND SOUTHWESTERN LAKE COUNTIES...
AT 1215 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WOLF LAKE...OR
27 MILES WEST OF SPLIT ROCK LIGHTHOUSE STATE PARK...MOVING SOUTHEAST
AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WOLF LAKE...THOMAS LAKE NEAR BRIMSON...HIGHLAND LAKE...BRIMSON...
PEQUAYWAN LAKE...WALES AND BASSETT LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4725 9215 4738 9196 4720 9159 4702 9196
TIME...MOT...LOC 1715Z 314DEG 34KT 4727 9198
HAIL...1.00IN
WIND...60MPH
$$
HUYCK689
WWUS53 KDLH 051723
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1223 PM CDT SUN JUN 5 2016
MNC075-137-051730-
/O.CON.KDLH.SV.W.0009.000000T0000Z-160605T1730Z/
ST. LOUIS MN-LAKE MN-
1223 PM CDT SUN JUN 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN ST. LOUIS AND SOUTHWESTERN LAKE COUNTIES...
AT 1223 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRIMSON...OR 21
MILES WEST OF SPLIT ROCK LIGHTHOUSE STATE PARK...MOVING SOUTHEAST AT
45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
THOMAS LAKE NEAR BRIMSON...BRIMSON...HIGHLAND LAKE...WALES AND PEQUAYWAN
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4718 9206 4732 9185 4723 9165 4720 9159
4703 9193
TIME...MOT...LOC 1723Z 312DEG 37KT 4721 9187
HAIL...1.00IN
WIND...60MPH
$$
HUYCKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:13 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 5, 10:13 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 1013 AM CDT SUN JUN 5 2016 .UPDATE... Issued at 1013 AM CDT Sun Jun 5 2016 The forecast was updated through tonight, mainly focusing on the winds and pcpn chances through this evening. The latest rap, nam, and gfs soundings have widespread 20 to 30 mph within the mixing layer for this afternoon through this evening, so felt confident in the need to increase the sustained and wind gust speeds for today. The strongest winds will likely be within a corridor from the Brainerd Lakes to Pine City areas of northeast Minnesota this afternoon, where gusts could approach 30 mph. Still expecting scattered showers and isolated/scattered thunderstorms this afternoon through this evening. Increased the pcpn chances though to have some periods of likely/numerous showers during the middle to late afternoon, including for the Twin Ports and northwest Wisconsin. && .SHORT TERM...(Today through Monday) Issued at 331 AM CDT Sun Jun 5 2016 The weather pattern will be changing as the earlier stacked low is moving eastward. The early morning weather map features the longwave trough extending from central Manitoba through Lake Superior and all the way down to TX. The surface low was over Lake Huron while high pressure was over the High Plains to the TX Panhandle. with the low moving off...the extensive cloudiness has dissipated over the northland so we will see more sun today. But more clouds will develop quickly after sunrise with very steep lapse rates with a 500 mb cold pool at -16 to -20C. The effects of this combined with a strong short wave rotating through the upper trough will set off afternoon showers and thunderstorms in a weakly unstable airmass. As these will be somewhat diurnally driven expect a decrease in the evening...but with the series of shortwaves moving through the upper flow there will continue to be a chance of showers through Monday. Winds will increase today with BUFR soundings indicating a deep mixed layer with dry adiabatic lapse rates with over 25 knots available to mix down...with the highest over the southwest corner of the forecast area. BUFR sounding at KBRD shows a mixing height of 6500 feet or 750 mb where winds will be 28 kts and these could mix down to the sfc. .LONG TERM...(Monday night through Saturday) Issued at 331 AM CDT Sun Jun 5 2016 Concern for long term is chances for precipitation is low relative humidity values on Tuesday...chance for precip Thursday through Sunday. A ridge of high pressure will bring in much drier air to the forecast region on Tuesday. The soundings indicate there will be a deep mixed layer up to near 700 mb. Mixing down this down to the surface along with the higher winds will push relative humidity values into the 22-28 percent range across most of the area. These conditions may cause some fire weather concerns on Tuesday. The ridge moves east Tuesday night and Wednesday which will cause a southerly flow to develop along with warmer temperatures. A shortwave will move through the upper level ridge and travel across the region Thursday and Friday brining a possibility of showers and scattered thunderstorms for Thursday and friday. An area of low pressure will develop in the northern plains Friday night and slowly move east over the weekend. This will pull in more moisture across the region Saturday and Sunday bringing a good possibility of showers and thunderstorms for the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 631 AM CDT Sun Jun 5 2016 fog and low ceilings are causing lifr-ifr conditions at DLH/HIB and HYR taf sites at issuance time. These conditions should improve to vfr by 14z as the winds increase. The BRD/INL sites are mvfr and should also increase to VFR by 14z. The winds will increase to nw 10-15 mph with gusts to 20-25 mph by late morning at all taf sites and continuing into the evening. There will be a possibility of showers and thunderstorms beginning midday and extending into the evening hours. The winds will decrease late evening but there will still be a possibility of a shower or thunderstorm. VFR conditions should dominate the TAF sites tonight with MVFR conditions in fog possible after midnight. && .PRELIMINARY POINT TEMPS/POPS... DLH 70 50 63 43 / 70 30 40 10 INL 70 50 60 42 / 60 50 40 10 BRD 76 53 65 46 / 10 10 20 10 HYR 73 51 63 45 / 70 40 50 20 ASX 70 51 63 45 / 70 30 50 20 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && UPDATE...Grochocinski SHORT TERM...CLC LONG TERM...Stewart AVIATION...Stewart
Hazardous weather outlook, Jun 5, 8:30 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 830 AM CDT SUN JUN 5 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061200- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 830 AM CDT SUN JUN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. THERE IS A SMALL POSSIBILITY A FEW OF THE STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...LARGE HAIL...AND BRIEF DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AND THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY. AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER SOME OF THE STORMS MONDAY COULD PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND BRIEF GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. LSZ121-140>148-061200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 830 AM CDT SUN JUN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON. WHILE THEY ARE NOT EXPECTED TO BE SEVERE...THEY COULD PRODUCE FREQUENT CLOUD TO WATER LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 30 KTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AND THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...HOWEVER SOME OF THE STORMS MAY PRODUCE FREQUENT CLOUD TO WATER LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 30 KTS. CLC/HUYCK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 5, 11:36 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1136 AM CDT SUN JUN 5 2016 MNZ012-018>020-026-051700- NORTH ITASCA-SOUTHERN LAKE/NORTH SHORE-SOUTH ITASCA-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- 1136 AM CDT SUN JUN 5 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LOUIS... EAST CENTRAL ITASCA AND WEST CENTRAL LAKE COUNTIES... AT 1136 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM NEAR BABBITT TO AURORA TO NEAR MOUNTAIN IRON TO NEAR KEEWATIN...AND MOVING SOUTHEAST AT 40 MPH. WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HIBBING...VIRGINIA...CHISHOLM...EVELETH...MOUNTAIN IRON...HOYT LAKES... GILBERT...AURORA...BABBITT...KEEWATIN...BUHL...NASHWAUK...BIWABIK...CHERRY... EMBARRASS...COTTON...TOIVOLA...FAIRBANKS...WOLF LAKE AND WHITEFACE RESERVOIR. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS. IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING. THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4740 9131 4708 9285 4752 9324 4770 9194 TIME...MOT...LOC 1634Z 302DEG 33KT 4762 9187 4756 9224 4755 9257 4746 9303 HUYCK
Special weather statement, Jun 5, 11:53 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1153 AM CDT SUN JUN 5 2016
MNZ012-019-020-037-051715-
SOUTHERN LAKE/NORTH SHORE-CARLTON/SOUTH ST. LOUIS-CENTRAL ST.
LOUIS-NORTHERN COOK/NORTHERN LAKE-
1153 AM CDT SUN JUN 5 2016
...THUNDERSTORMS APPROACHING TWIN PORTS AREA...
AT 1150 AM CDT...A LINE OF THUNDERSTORMS WERE EXTENDING FROM
HIBBING TO BABBITT...AND MOVING SOUTHEAST AT 35 MPH.
SMALL HAIL...GUSTY WINDS TO 40 MPH...AND OCCASIONAL LIGHTNING CAN
BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL REACH... CANYON AND ISLAND LAKE BY 1230
PM...DULUTH AND HERMANTOWN AROUND 100 PM....AND TWO HARBORS BY 115
PM.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CLOQUET...WEST
DULUTH...CHESTER PARK...KENWOOD...LAKESIDE...NICHOLS
LAKE...ALBORN...AND ALGER.
DO NOT BE CAUGHT OUT ON A LAKE IN A THUNDERSTORM. IF YOU CAN HEAR
THUNDER YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.
LAT...LON 4673 9214 4663 9264 4705 9302 4739 9132
4730 9120
TIME...MOT...LOC 1650Z 330DEG 28KT 4744 9160 4718 9291
GRANINGThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 11:36 AM CDT | Special Weather Statement | DLH | Saint Louis | 24 min |
| Jun 5, 11:53 AM CDT | Special Weather Statement | DLH | 22 min | |
| Jun 5, 12:01 PM CDT | Special Weather Statement | DLH | 29 min | |
| Jun 5, 12:17 PM CDT | Special Weather Statement | DLH | 28 min | |
| Jun 5, 12:21 PM CDT | Special Weather Statement | DLH | 24 min | |
| Jun 5, 12:27 PM CDT | Special Marine Warning | DLH | 48 min | |
| Jun 5, 12:30 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 30 min |
| Jun 5, 12:33 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 27 min |
| Jun 5, 12:38 PM CDT | Special Marine Warning | DLH | 37 min | |
| Jun 5, 12:42 PM CDT | Special Weather Statement | DLH | Cook | 33 min |
| Jun 5, 12:55 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 35 min |
| Jun 5, 1:10 PM CDT | Special Marine Warning | DLH | 35 min | |
| Jun 5, 1:11 PM CDT | Special Weather Statement | DLH | Saint Louis | 34 min |
| Jun 5, 1:14 PM CDT | Special Weather Statement | DLH | Cook | 31 min |
| Jun 5, 2:28 PM CDT | Special Weather Statement | DLH | Itasca | 2 min |
| Jun 5, 2:32 PM CDT | Special Weather Statement | DLH | Saint Louis | 13 min |
| Jun 5, 2:35 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 25 min |
| Jun 5, 2:39 PM CDT | Special Weather Statement | DLH | Itasca | 36 min |
| Jun 5, 2:54 PM CDT | Special Weather Statement | DLH | 21 min | |
| Jun 5, 2:58 PM CDT | Special Weather Statement | DLH | Saint Louis | 32 min |
| Jun 5, 3:21 PM CDT | Special Weather Statement | DLH | Carlton | 9 min |
| Jun 5, 3:29 PM CDT | Special Weather Statement | DLH | Lake | 31 min |
| Jun 5, 3:31 PM CDT | Special Weather Statement | DLH | Carlton | 29 min |
| Jun 5, 4:00 PM CDT | Special Weather Statement | DLH | Lake | 30 min |
| Jun 5, 4:34 PM CDT | Special Weather Statement | DLH | Saint Louis | 26 min |
| Jun 5, 4:58 PM CDT | Special Weather Statement | DLH | Saint Louis | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.